Ixempra and Xoleda - severe headaches

Hi everyone,

My mother was diagnosed with BC (triple negative stage III) in late September. After a double mastectomy in October she started chemo in November. The first chemo combo was a fail. Cancer became resistant. The beginning of January she started another chemo regimen, Ixempra and Xoleda. Ixempra is every three weeks and Xoleda is daily M-F 1500mg in the am and 1000mg in the pm. Weekends are her off days. Starting last week (being her third week on xoleda) she started experiencing headaches that have gradually gotten worse. The headaches last 5-10 mins becoming so severe at times that she vomits. Then she feels much better until the next episode which is usually in 30-60 mins. A ct scan was done and it came back clear. Her onc believes they are tension headaches, so he prescribed a muscle relaxer. They worked last week but do not seem to be working anymore. I was wondering if anyone else might be experiencing this as well? Any suggestions on how to deal with the headaches? P.S. Advil does help in relieving these headaches.

Thank you in advance,
Improta

Report post

9 replies. Join the discussion

Hi I just saw your post, I wish someone would come along with more info. I was on Ixempra alone and I did experience headaches occasionally, where I felt nauseous, but did not vomit. Most chemo's list headaches as a side effect. Your mom's sounds more like a migraine though. I would continue to have the onc monitor it with next treatment. I take hydrocodon for pain from the side effects of chemo that works well for me. Does your mother take zofran for nausea? If not its pretty standard as a pre med and the days following chemo. Good luck to you and your mom and hope the headaches subside.

Report post

i would just like to put my two cents in ...in general the only medicine that works with head pain like that is EXCEDRIN but you have to get it passed by the doctor. Once or twice taking it is not going to kill your mom. I know what those headaches feel like, believe me. None of those tylenol, advil, motrins work on that pain and nausea.

Report post

Hi....

bobkat51 - My mom has zofran and compazine for nausea and brace yourself, my mom throws up whenever she takes them. I know, the nurses don't understand either. So she prefers not to take unless its right after chemo, and even then I have to crush up the pill and hide it in a smoothie. She did take a vicodin which helped her sleep through the night.

bearsilu2 - These are daily headaches that come and go throughout the day. So, that would mean her having to take more meds on top of her xoleda.

She had an appt with an acupuncturist today, I'm hoping that will help. She had some relief today, but her head started pounding before she went to bed. She's been icing her head and rubbing aspercream on her neck and head. Those methods have made her headaches more manageable but still worrisome. Next step would be an MRI and a referral to a neurologist. We'll see. I'm actually hoping its just tension headaches and not something more severe.

Report post

Just gonna put in my quick 2 cents. Zofran as well as other anti nausea meds can cause headache - they do me. This is very common side effect of them my onc says.

Report post

I learned during my chemotherapy in 96 that the zofran was giving me severe headaches the day of chemotherapy and lasted 24hrs. Changed drug no more headaches!

Cathy

Report post

Some of the girls online take Claritin right after a chemo treatment and claim it helps. I have not tried this, though.

I get cluster migraines and also occular migraines......after a motorscooter accident, it all changed. Now those MIGRAINES turn into seizures. I'm NOT saying that is your moms case, however, I have to get rid of the migraine, before it is incapacitating. My neurologist says NO to any opiates, because they cause a REBOUND migraine......kind of similar to a hangover. I vomit and have entreme vertigo and double vision (for the longest time, I thought my BC was in my brain) because of the symptoms. Anyway, she may want to go see a neurologist......they can get her some very efficient migraine meds, because she sounds like she needs to be evaluated by a neurogist. The headaches/MIGRAINES might be triggered by the chemo, maybe by dehydration???? It is very difficult to keep fluids up if she's vomiting.......a vicious cycle.

I give myself an injection of imitrex as soon as the symptoms come.......within 20mins, I have relief.
I hope she starts feeling better. It's enough just to be on chemo, but those headaches are a battle all by themselves. Take care.

Report post

Thank you warrior1! This sounds very similar to what my mom is going through. She's been using ice and a muscle relaxants to keep it from morphing into a migraine thus no more vomiting. So, since no more vomiting she is def not dehydrated. Also, we just learned from the onc nurses that I may have been giving her too much water which may have contributed to fluid in her ear. Oops. She def eats and drinks enough fluids. She eats 4-5 times a day that consists of fruits, vegetables and meats. So, these headaches/migraine are not diet related. I really think its the xoleda. That is when she started to have head issues. I also think she needs to see a neurologist, which I will ask about on Wed. She did acupucture on Friday and there seems to be some relief or maybe she's learning how to manage. Not sure. I went out and purchased a temper pillow upon the her onc's request. Hoping this will help.

imadeltagirl and Idarado, She rarely takes anti nausea meds for this exact reason. Does not like how they make her feel, and she throws them up unless I dissolve them in food. So, in the rare moments when she does need (usually after her ixempra), I usually give her compazine. Ixempra is given to her every three weeks.

Thank you for all your input ladies. Open to ALL suggestions and opinions! :)

Report post

Have you consulted a neuro-oncologist?

I have been on only Zeloda since Oct 17, 2011 @ 14 days on and 7 days off--- 2000 mg per day ( 2 pills in AM and 2 more in the PM). One month into the treatment, I started headaches. They got much more often so that by early Dec I had a MRI of the brain which showed no cancer. Finally 2 weeks ago I had a PET/CT scan which showed no cancer activity at all! Saw the neuro-oncologist that my onc. referred me to and he thinks it is the Zeloda, but also that I have been getting rebound headaches as I was taking 1 Advil up to 7 times per day plus Tylenol 2x daily. He had me try Oxyxotin. It made me throw up. Zofran 3x daily has helped me to be able to spread out how mcuh Advil and Tylenol I am taking this week. Will see my onc. this Friday and the neuro-oncologist 2 weeks after the original appointment.

Hope this helps you. Good luck. Again, remember that side effects vary so much!

Report post

Thank you carzur! This totally helps. Thank you!!!

Report post

This discussion is closed to replies. We close all discussions after 90 days.

If there's something you'd like to discuss, click below to start a new discussion.

Things you can do

Discussion topics

Community leaders